Skip to main content

Uniformly continuous maps between ends of \({\mathbb{R}}\)-trees


There is a well-known correspondence between infinite trees and ultrametric spaces which can be interpreted as an equivalence of categories and comes from considering the end space of the tree. In this equivalence, uniformly continuous maps between the end spaces are translated to some classes of coarse maps (or even classes of metrically proper Lipschitz maps) between the trees.

This is a preview of subscription content, access via your institution.


  1. 1

    Baues H.J., Quintero A.: Infinite Homotopy Theory. K-Monographs in Mathematics, no. 6. Kluwer, Boston (2001)

    Google Scholar 

  2. 2

    Bestvina, M.: \({\mathbb{R}}\)-trees in Topology, Geometry and Group Theory. Handbook of geometric topology, pp. 55–91. North-Holland, Amsterdam (2002)

  3. 3

    Borsuk K.: On some metrization of the hyperspace of compact sets. Fund. Math. 41, 168–202 (1954)

    MathSciNet  Google Scholar 

  4. 4

    Hughes B.: Trees and ultrametric spaces: a categorical equivalence. Adv. Math. 189, 148–191 (2004)

    MATH  Article  MathSciNet  Google Scholar 

  5. 5

    Hughes, B., Ranicki: Ends of Complexes. Cambridge Tracts in Mathematics, vol. 123. Cambridge University Press, Cambridge (1996)

  6. 6

    Mac Lane S.: Categories for the Working Mathematician. Springer, New York (1971)

    MATH  Google Scholar 

  7. 7

    Morgan J.W.: Λ-trees and their applications. Bull. Am. Math. Soc. 26(1), 87–112 (1992)

    MATH  Article  Google Scholar 

  8. 8

    Morón M.A., Ruiz del Portal F.R.: Shape as a Cantor completion process. Mathematische Zeitschrift 225, 67–86 (1997)

    MATH  Article  MathSciNet  Google Scholar 

  9. 9

    Robert, A.M.: A Course in p-adic Analysis. Grad. Text Math., vol. 198. Springer, New York (2000)

  10. 10

    Roe, J.: Lectures on Coarse Geometry. University Lecture Series, vol. 31. American Mathematical Society, Providence (2003)

  11. 11

    Roe, J.: Coarse Cohomology and Index Theory on Complete Riemannian Manifolds. Memoirs of the American Mathematical Society, vol. 104, no. 497 (1993)

  12. 12

    Serre J.P.: Trees. Springer, New York (1980)

    MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Manuel A. Morón.

Additional information

M. A. Morón was partially supported by MTM 2006-00825.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Martínez-Pérez, Á., Morón, M.A. Uniformly continuous maps between ends of \({\mathbb{R}}\)-trees. Math. Z. 263, 583–606 (2009).

Download citation


  • Tree
  • Ultrametric
  • End space
  • Coarse map
  • Uniformly continuous
  • Non-expansive map

Mathematics Subject Classification (2000)

  • Primary 54E35
  • 53C23
  • Secondary 54C05
  • 51K05